MAUDE Adverse Event Report: BARD ACCESS SYSTEMS GROSHONG 7F SINGLE-LUMEN CV CATHETER WITH SURECUFF TISSUE INGROWTH CUFF INTERMED; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS GROSHONG 7F SINGLE-LUMEN CV CATHETER WITH SURECUFF TISSUE INGROWTH CUFF INTERMED; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 7711700
Medical Device Problem Codes Fluid/Blood Leak (1250); Fracture (1260); Application Program Problem: Medication Error (3198)
Health Effect - Clinical Codes Bacterial Infection (1735); Dehydration (1807); Unspecified Infection (1930); Pain (1994); Sepsis (2067)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.A lot history review (lhr) of rexk1609 showed three other similar product complaints from this lot number.The complaints for this lot number (rexk1609) have been reported from one facility in the (b)(6).The device has not been returned to the manufacturer, at this time, for evaluation.
 
Event or Problem Description
It was reported that the groshong tunnelled line had a leak, the line was repaired.The facility reports the line was placed (b)(6) 2014 and has had 5 repairs since insertion.The reported leak was beneath the connector cuff and occurred during tpn infusion.Patient had a wet top and saw tpn leaking from beneath the cuff.No leakage was observed during flushing.The leak occurred on (b)(6) 2015 and was repaired on (b)(6) 2015.The patient experienced mild dehydration because 1l of tpn was wasted.The patient was admitted 48 hours after the fracture with a high temperature and possible line infection.The patient was seen by nutrition nurse the following afternoon for an urgent repair.The facility diagnosed an infection on (b)(6) 2015.Cultures grew coagulase negative staph.Patient on intravenous antibiotics for 1 to 2 weeks in order to salvage the line.1/20/2016 - lab results were noted to be positive for coagulase negative staphylococcus, which was sensitive to teicoplanin.Cultures were drawn peripherally.Lab notes from 8/12/2016 recommend treating the patient with teicoplanin for 7 days with repeat blood cultures peripherally and centrally 48 and 72 hours after treatment.Notes also state line may need to be changed if the patient remains bacteremic.Repeat cultures were drawn on 7/1/2016 and were also positive for coagulase negative staphylococcus epidermidis from both bottles.Line was recommended for removal as antibiotic therapy failed per the report.Line was removed 10/01/2016.The facility reports cultures from the line were not possible because they were unable to get a blood return.Cultures results are from peripheral blood draws and the catheter tip.Patient's wbc was noted to be 5.58 on 4/12/2015 when the patient was admitted.The patient was not receiving immunocompromising therapy at the time of the leak.No other sources of infection are detected per the facility.This patient has not had recent surgery, no urinary infection, diarrhea, or chest infection.Facility reports that on the second admission (7/1/2016), the patient developed back pain and is being investigated for possible discitis.The mri is pending.The facility states this may be a result of the sepsis.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of infection cannot be verified from the sample returned for investigation.One pink connector was received with a 2.7cm segment of 7 fr groshong tubing that was attached and secured with the oversleeve.A functional test revealed a breach in the tubing that coincided with the distal tip of the pink connector.While the returned sample was damaged, it could not be linked to the alleged infection.The product ifu states, ¿the use of an indwelling central venous catheter provides an important means of venous access for critically ill patients; however, the potential exists for serious complications, including the following: infection.¿ the source of the alleged infection or a correlation to the returned catheter segment cannot be confirmed.The groshong catheter and kit components are processed through a validated sterilization cycle that is qualified to deliver a minimum sterility assurance level of 10^-6 per iso 11135.No further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.

Brand Name
GROSHONG 7F SINGLE-LUMEN CV CATHETER WITH SURECUFF TISSUE INGROWTH CUFF INTERMED
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5389800
Report Number3006260740-2016-00005
Device Sequence Number471080
Product Code LJS
UDI-Device Identifier00801741036736
UDI-Public(01)00801741036736(17)181130(10)REXK1609
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K831386
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Followup
Report Date (Section B) 12/31/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue Number7711700
Device Lot NumberREXK1609
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/25/2016
Supplement Report FDA Received Date03/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1